Rhode Island, 2026

Blizzard and Heavy Snow in Rhode Island, February 22 to 23, 2026

February 22 to 23, 2026 · NWS BOX · 8 events in 8 counties and zones

Explosive cyclogenesis of a low pressure center off the Mid Atlantic coast brought a strong winter storm with blizzard conditions to central and eastern Massachusetts as well as Rhode Island on Monday. The storm tracked from east of the Carolinas to the 70w/40n benchmark bringing extreme snowfall rates of 2 to 4 inches per hour and winds gusting to hurricane force along the coast and 50 to 60…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Explosive cyclogenesis of a low pressure center off the Mid Atlantic coast brought a strong winter storm with blizzard conditions to central and eastern Massachusetts as well as Rhode Island on Monday. The storm tracked from east of the Carolinas to the 70w/40n benchmark bringing extreme snowfall rates of 2 to 4 inches per hour and winds gusting to hurricane force along the coast and 50 to 60 mph inland. The heaviest snow was centered over central Rhode Island and southeast Massachusetts where over 30 inches of snow fell. The highest amount for the storm was 37.9 inches at T.F. Green Airport in Rhode Island. Snow tapered off Monday evening. There was some minor to moderate coastal flooding along the eastern Massachusetts coast but impact from coastal flooding was minimal. This was a record breaking storm in some aspects including state snowfall records for Rhode Island. The storm crippled movement across much of southern New England especially southeast Massachusetts and Rhode Island where plows could not keep up and some municipalities actually halted plowing for a time at the peak. The combination of heavy, wet snow and strong winds led to many power outages especially over southeast Massachusetts where some did not get power for 4+ days. Cape Cod was especially hard hit with power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 21, 6:09 PM EST, 5 hours 51 minutes earlier. Its key messages:

  • A powerful winter storm brings significant impacts to much of the region Sunday night into Monday, with heavy snowfall, strong winds and blizzard conditions to RI and eastern MA.
  • A powerful coastal storm will bring minor to moderate coastal flooding during the late Sunday night/early Monday morning high tide across eastern MA. The greatest impacts will be from Plymouth county southward to Cape Cod and the Islands.
Area forecast discussion, Feb 21, 6:09 PM EST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
609 PM EST Sat Feb 21 2026

.WHAT HAS CHANGED...
Given increased confidence in a high-impact winter storm, a Blizzard
Warning has been issued for all of RI and eastern MA, including
Boston and Providence. All other Winter Storm Watches have been
converted to Winter Storm Warnings, except at Nantucket, where a
Winter Storm Watch continues, given the uncertainty of rain mixing
with the snow at times. Greatest impacts are expected in RI and
eastern MA, with highest snow totals and strongest winds.

A High Wind Warning has been posted for Nantucket Sunday night into
Monday night.

&&

.KEY MESSAGES...

- A powerful winter storm brings significant impacts to much of
  the region Sunday night into Monday, with heavy snowfall,
  strong winds and blizzard conditions to RI and eastern MA.

- A powerful coastal storm will bring minor to moderate coastal
  flooding during the late Sunday night/early Monday morning
  high tide across eastern MA. The greatest impacts will be from
  Plymouth county southward to Cape Cod and the Islands.

&&

.DISCUSSION...
KEY MESSAGE 1...A powerful winter storm will impact SNE with heavy
snow, strong winds, blizzard conditions and coastal flooding Sunday
night into Monday. Here are specific details -

Timing: light snow/flurries will develop Sunday afternoon across
CT/RI/MA, however the accumulating snow will begin late Sunday/Sun
evening. Then the heaviest snow will occur from late Sunday night
into Monday afternoon. Very strong forcing for ascent results in
bomogenesis, with multiple model guidance indicating the cyclone
will intensify to sub 970mb as it crosses near the 40N/70W benchmark
Monday! Model cross sections and soundings have very strong lift in
the DGZ along with steep lapse rates, yielding bands of very heavy
snow late Sunday night into Monday. The 12z HREF has mean hourly
snowfall rates of 3+ inches around 12z Monday over RI and southeast
MA! Given the magnitude of the lift and instability, low prob of
thundersnow. Intensity of the snow should slacken late in the day
Monday and especially Monday evening.

Snow amounts: all model guidance has at least an inch of qpf across
RI and southeast MA, with some of the guidance over 2 inches in this
region. Thus, very high confidence in at least a foot of snow across
RI and southeast MA, with potentially up to 2 feet if these higher
scenarios verify. Farther west into CT and western-central MA, some
uncertainty how far northwest this heavy qpf rotates. Nonetheless,
high confidence for 8-15 inches for CT and western-central MA,
therefore Winter Storm Watches have been converted to warnings.
Depending on the exact track of the low, rain may mix in a times
across Nantucket. Therefore, some uncertainty on 6+ inches
here. Hence, we held with the Winter Storm Watch. This will be a
heavy/wet snow especially across RI and southeast MA.

Strong to Damaging Winds: a very strong low level NE jet up to 80 kt
will traverse RI and eastern MA. Model soundings from both the NAM
and GFS support gusts up to 45-55 mph, but as high as 70 mph
possible across Cape Cod and the Islands! These wind speeds combined
with the heavy snowfall rates will create white out conditions at
times, hence a blizzard warning has been issued for RI and eastern
MA. If the low trends farther west, blizzard warnings may need to be
expanded into the Worcester Hills. Also, the combination of strong
winds and heavy wet snow will yield the possibility of power outages
across RI and eastern MA. For Nantucket, issued a high wind warning,
as model soundings and cross sections have 70 kt of wind
aloft extending downward to 500 ft!

Impacts: Heaviest snow and strongest winds are expected from roughly
late Sunday night/early Monday morning into Monday afternoon. Travel
will be nearly impossible, with snowfall rates 2-4" per hour at
times during this period. Also, heavy wet snow will combine with
strong winds, yielding the potential for power outages across RI and
eastern MA.

KEY MESSAGE 2...Coastal Flooding

A storm surge of 2-3' at the time of high tide early Monday morning
(2AM-5AM) will likely yield moderate coastal flooding from Plymouth
county southward to Cape Cod and the Islands. Therefore a coastal
flood warning has been issued for this portion of the coastline.
Farther northward from Boston to the NH border, there is more
uncertainty, with a higher probability of minor flooding likely.
Therefore, we held with a coastal flood watch there. The greatest
storm surge (up to 4 ft) appears to occur during low tide Monday (9-
10AM). However, there could be enough storm surge for minor coastal
flooding during the late day high tide (3-6pm). Although, given the
astro tide is lower and winds will be more northerly, only expecting
minor flooding. Nonetheless, a coastal flood watch remains in effect
for this second tide Monday to account for any storm track changes,
including timing.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight and Sunday...Moderate confidence.

MVFR with IFR for ORH and pockets of VFR in NE MA. Light snow
showers possible tonight mainly across western MA and CT. MVFR
CIGS remain Sunday with light ENE winds.

Sunday Night: High Confidence

MVFR turning IFR as light snow overspreads the region between
22-04z. Winds become gusty out of the NE at 15-20 knots. Snow
rates pick up overnight sunday becoming very heavy at times.
Winds increase overnight with gusts of 50-70 knots possible in
eastern MA/RI esspically for the Cape and Islands. Significant
LLWS with 70 knots of wind down to 500 feet.

KBOS Terminal...Moderate confidence in TAF.

Mainly MVFR tonight, however periods of VFR possible. MVFR moves
back in for Sunday with increase SE winds. Snow should hold off
until after 04z Monday.

KBDL Terminal...Moderate confidence in TAF.

MVFR for the TAF period. Light snow reaches the terminal Sunday
around 00z.

Outlook /Monday Night through Thursday/...

Monday: Mainly IFR, with areas MVFR possible. Strong winds with
gusts up to 55 kt. SN, areas FG.

Monday Night: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 45 kt. Chance SN.

Tuesday: VFR. Windy with local gusts up to 30 kt.

Tuesday Night: VFR. Breezy. Slight chance SN.

Wednesday: MVFR/IFR conditions possible. Breezy. Chance SN,
chance RA.

Wednesday Night: Mainly VFR, with local IFR possible. Chance
RA, chance SN.

Thursday: VFR. Breezy. Chance RA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tranquil weather tonight, with a ridge of high pressure over the
waters. Then a very powerful storm develops off the Mid Atlc coast
Sunday, rapidly intensifying Sunday night and Monday into a
dangerous storm, as it moves near the 40N/70W benchmark. This storm
will be accompanied by very strong winds up to 60 kt and seas 15-25
ft across the RI and MA waters. Heavy snow will reduce vsby to near
zero at times Sunday night and Monday. The storm exits into the
maritimes Monday night, with improving weather conditions Tuesday
and beyond.

Outlook /Monday Night through Thursday/...

Monday Night: Moderate risk for gale force winds with gusts up
to 45 kt. Rough seas up to 28 ft. Chance of snow. Local
visibility 1 nm or less.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 13 ft. Chance of freezing spray.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain, chance of snow. Local visibility 1 to
3 nm.

Wednesday Night: Winds less than 25 kt. Local rough seas.
Chance of rain.

Thursday: Winds less than 25 kt. Areas of rough seas. Chance of
rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 4 PM Sunday to 7 AM EST Tuesday for
     CTZ002>004.
MA...Winter Storm Warning from 4 PM Sunday to 7 AM EST Tuesday for
     MAZ002>006-008>012-026.
     Blizzard Warning from 4 PM Sunday to 7 AM EST Tuesday for
     MAZ007-013>023.
     Coastal Flood Watch from late Sunday night through Tuesday
     morning for MAZ007-015-016.
     Coastal Flood Warning from 1 AM to 7 AM EST Monday for MAZ019-
     022>024.
     Winter Storm Watch from Sunday afternoon through Tuesday
     morning for MAZ024.
     High Wind Warning from 10 PM Sunday to 1 AM EST Tuesday for
     MAZ024.
RI...Blizzard Warning from 4 PM Sunday to 7 AM EST Tuesday for
     RIZ001>008.
MARINE...Storm Warning from 10 PM Sunday to 1 AM EST Tuesday for
     ANZ230>237-250-251-254>256.

&&

DISCUSSION...Nocera
AVIATION...KP
MARINE...Nocera

In the hours before

Special weather statement, Feb 21, 9:38 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
938 PM EST Sat Feb 21 2026

RIZ008-220515-
Block Island RI-
Including the city of New Shoreham
938 PM EST Sat Feb 21 2026

Areas of light snow and snow showers have developed and are
contributing to locally slick road conditions. Please allow extra
travel time this evening as snow showers continue. Conditions are
expected to improve as snow activity wanes after midnight.

CTZ004-MAZ004-005-012-013-017-020-026-RIZ001-002-007-220515-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Southern Worcester MA-Western Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Newport RI-
Including the cities of Putnam, Willimantic, Barre, Fitchburg,
Framingham, Lowell, Milford, Worcester, Foxborough, Norwood,
Taunton, Fall River, New Bedford, Ayer, Foster, Smithfield,
Providence, and Newport
938 PM EST Sat Feb 21 2026

Areas of light snow and snow showers have developed and are
contributing to locally slick road conditions. Please allow extra
travel time this evening as snow showers continue. Conditions are
expected to improve as snow activity wanes after midnight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard, 3 heavy snow. Local standard time, as filed.

Blizzard, Southeast Providence

When
February 22, 12:00 AM EST to February 23, 7:00 PM EST
Where
Southeast Providence forecast zone
Reported by
ASOS
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

At the T.F. Green Airport ASOS (KPVD) blizzard conditions occurred from 525 AM EST to 200 PM EST. The highest gust was 63 mph at 745 AM EST. Generally 30 to 39 inches of snow fell. The highest amount was 37.9 inches in Warwick at the T.F. Green Airport. This set a new state record for snowfall. This was a very disruptive storm with travel nearly impossible at the height of the storm. In Providence, plows were ordered to stop for a time as it was impossible to safely plow.

Blizzard, Block Island

When
February 22, 6:00 PM EST to February 23, 8:00 PM EST
Where
Block Island forecast zone
Reported by
ASOS
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

At the Block Island Airport ASOS (KBID) blizzard conditions occurred from 630 AM EST to 1200 PM EST. The highest gust was 61 mph at 0628 AM EST. Generally 29 to 31 inches of snow fell.

Blizzard, Newport

When
February 22, 6:00 PM EST to February 23, 8:00 PM EST
Where
Newport forecast zone
Deaths
0 direct, 1 indirect
Reported by
ASOS
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

At the Newport Airport ASOS (KUUU) blizzard conditions occurred from 450 AM EST to 405 PM EST. Newport RI (UUU) wind observations ceased after 150pm, so end time estimated based on visibility since nearby observations indicated winds remained above 35 mph. The highest gust was 67 mph at 855 AN EST. Generally 30-32 inches of snow fell. The highest amount was 34 inches in Newport. A Salve Regina University student from Long Island died of carbon monoxide poisoning after charging his phone in a running car.

Blizzard, Washington

When
February 22, 6:00 PM EST to February 23, 7:00 PM EST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

At the Westerly Airport ASOS (KWST) blizzard conditions occurred from 430 AM EST to 1110 AM EST. Wind observations ceased in the morning due to ASOS failure, so end time estimated based on visibility since nearby observations indicated winds remained above 35 mph. Generally 30-34 inches of snow fell. The highest amount was 36 inches in North Kingstown.

Heavy Snow, Eastern Kent

When
February 22, 6:00 PM EST to February 23, 8:00 PM EST
Where
Eastern Kent forecast zone
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Generally 30 to 39 inches of snow fell. The highest report, which set a new state snowfall record, was 37.9 inches at T.F. Green Airport. Winds gusted 50-60 mph which caused some power outages. So much snow fell that travel became nearly impossible for much of the day.

Heavy Snow, Bristol

When
February 22, 6:00 PM EST to February 23, 8:00 PM EST
Where
Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Generally 32 to 37 inches of snow fell. One of the highest reports was 35.5 inches in Warren. Winds gusted 50-60 mph which caused some power outages. So much snow fell that travel became nearly impossible for much of the day.

Blizzard, Northwest Providence

When
February 22, 8:00 PM EST to February 23, 8:00 PM EST
Where
Northwest Providence forecast zone
Reported by
ASOS
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

At the Smithfield Airport ASOS (KSFZ) blizzard conditions occurred from 530 AM EST to 1200 PM EST. The highest gust was 46 mph at 825 AM EST. Generally 24-30 inches of snow fell. The highest amount was 33.7 inches in Glocester.

Heavy Snow, Western Kent

When
February 22, 8:00 PM EST to February 23, 8:00 PM EST
Where
Western Kent forecast zone
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Generally 28 to 35 inches of snow fell. One of the highest reports was 33.5 inches in Coventry. Winds gusted 50-60 mph which caused some power outages. So much snow fell that travel became nearly impossible for much of the day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Newport2026-02-2321MaleVehicle/Towed TrailerIndirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2026Every state in 2026This day in weather historyWarnings in Rhode Island, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309225, 1309217, 1309227, 1309228, 1309235, 1309236, 1309226, 1309234.